• You're all caught up!
Cold and Flu Center

Pros & Cons of Bayer Alka-Seltzer Plus Cold Formula With Aspirin

author image Jake Wayne
Jake Wayne has written professionally for more than 12 years, including assignments in business writing, national magazines and book-length projects. He has a psychology degree from the University of Oregon and black belts in three martial arts.
Pros & Cons of Bayer Alka-Seltzer Plus Cold Formula With Aspirin
Bayer Alka-Seltzer with Aspirin dissolves, distributing its ingredients in the water. Photo Credit devseren/iStock/Getty Images


Bayer Alka-Seltzer Plus with Aspirin is a popular effervescent cold formula. Like other cold formulas, it consists of a tablet you drop into a glass of water. The tablet dissolves, distributing its ingredients in the water while simultaneously infusing it with gas bubbles, making it arguably more refreshing to drink. Bayer's Alka-Seltzer Plus with Aspirin has advantages and disadvantages as compared to other treatments.

Pro: Relief

Bayer Alka-Seltzer Plus focuses on relieving symptoms of a cold. The aspirin can reduce fever and alleviate the aches and pains associated with severe cold and simple inactivity from illness. Chlorpheniramine maleate, another active ingredient, acts as an antihistamine. Phenylphrine bitartrate, its third active ingredient, is a nasal decongestant. Both of these latter ingredients will help relieve the runny and stuffy nose symptoms that make a cold feel so miserable.

Con: Symptoms Only

There is no cure for the common cold. According to information distributed by the Mayo Clinic, the best you can do is get some rest and wait for your immune system to do its job. Bayer Alka-Seltzer Plus treats the symptoms, but doesn't contribute to helping your body fight the illness. In this way, herbal remedies such as vitamin C and echinacea are better than Bayer's cold relief formula.

You Might Also Like

Pro: Helps With Rest

One of the most frustrating aspects of having a cold is that the symptoms can keep you awake. According to Dr. Mehmet Oz, co-author of "You: The Owner's Manual," sleep is vital to keeping your immune system at top effectiveness. Taking Bayer Alka-Seltzer Plus can alleviate cold symptoms, allowing you to get enough rest for your immune system to fight the cold.

Con: Cost

Bayer is a national, name brand of medicine. This means it costs more than generic and store brands that do the same thing. According to information at We Go Health, generic medicines contain the same active ingredients in roughly the same formulas. In most cases, a generic effervescent cold remedy will cost roughly two-thirds what you would pay for Bayer Alka-Seltzer Plus.

Con: Ryes Syndrome

Aspirin can cause Ryes Syndrome in children and adolescents, especially in the presence of chicken pox or flu virus. According to MayoClinic.com, Ryes Syndrome is a potentially fatal condition for which there is no known cure. Because it can be difficult to tell the difference between cold and flu, it's best to avoid giving Bayer Alka-Seltzer Plus, or any other remedy with aspirin, to anybody but adults.

Related Searches

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
  • Female
  • Male
ft. in.


Demand Media